Vol. 8, No. 2, 2015

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 3, 361–539
Issue 2, 181–360
Issue 1, 1–180

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
Cover Page
Editorial Board
Editors’ Addresses
Editors’ Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Subscriptions
Editorial Login
Author Index
Coming Soon
Contacts
 
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Bisection envelopes

Noah Fechtor-Pradines

Vol. 8 (2015), No. 2, 307–328
Abstract

We study the envelope of the family of lines which bisect the interior region of a simple, closed curve in the plane. We determine this ‘bisection envelope’for polygons and show that polygons with no parallel pairs of sides are characterized by their bisection envelope. We show that the bisection envelope always has at least three and an odd number of cusps. We investigate the winding numbers of bisection envelopes, and use this to show that there are an infinite number of curves with any given bisection envelope and show how to generate them. We obtain results on the intersections of bisecting lines. Finally, we give a relationship between the ‘internal area’of a curve and that of its bisection envelope.

Keywords
bisection envelope, area, winding number, envelope, geometry, bisection
Mathematical Subject Classification 2010
Primary: 26B15, 51M25
Milestones
Received: 30 July 2013
Revised: 23 October 2013
Accepted: 12 November 2013
Published: 3 March 2015

Communicated by Frank Morgan
Authors
Noah Fechtor-Pradines
Harvard University
1405 Harvard Yard Mail Center
Cambridge, MA 02138
United States